Arizona, 2020

Flash Flood in Arizona, August 22, 2020

August 22, 2020 · NWS PSR · 1 event in 1 county or zone

A severe warned thunderstorm pushed west from southern Gila county into eastern Maricopa county in the late evening, after sunset. The storm produced very heavy rainfall over the southern end of the 2020 Bush fire burn scar in the Four Peaks Wilderness area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
3
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

A severe warned thunderstorm pushed west from southern Gila county into eastern Maricopa county in the late evening, after sunset. The storm produced very heavy rainfall over the southern end of the 2020 Bush fire burn scar in the Four Peaks Wilderness area. The rain led to flash flooding of Alder creek, which empties into Apache lake. The flash flood consisted of a lot of large debris and ash that led to a fatal boating accident on Apache Lake.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 22, 4:23 PM MST, 4 hours 37 minutes earlier.

Area forecast discussion, Aug 22, 4:23 PM MST, 4 hours 37 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
423 PM MST Sat Aug 22 2020

.UPDATE...Update Aviation Discussion

&&

.SYNOPSIS...
A warming trend will commence today with temperatures back to
above normal while storm chances also increase across eastern
Arizona today and then into south-central Arizona on Sunday. Into
early next week, storm chances will continue and then become
mainly limited to high terrain areas in Arizona by the end of the
week. Very warm temperatures continue into next weekend.

&&

.DISCUSSION...
High pressure will continue to strengthen and situate itself near
the four corners region through early next week, resulting in
persistent south-southeast flow across our forecast area.
Currently, PW values are around 1-1.5" in southern Gila county and
around 1.5-2" elsewhere, with the greatest values around the Yuma
and Imperial valleys. Surface dewpoints are also elevated, with
most locations seeing at least 55 degree dew points. So it's clear
we have plenty of moisture and since we were able to clear up
enough, current mesoscale analysis depicts between 1000-2000 J/kg
of SBCAPE across our Arizona counties and between 2000-4000 J/kg
of SBCAPE across our southeast California counties. So what's the
catch? There is a lot of convective inhibition (CIN) in place, so
it would take quite the forcing mechanism to regenerate new
storms, especially in the lower deserts. Activity should continue
to fill in across northern and eastern Arizona, with this activity
eventually sending outflow boundaries towards the forecast area.
The HREF mean 10 m AGL gust depicts pretty weak outflow boundaries
making it into southern Gila county and potentially the far
northern portions of Maricopa and La Paz counties. These will also
be the places that will have the better (although still low)
chances of storm redevelopment. In southeast California, the
better storm chances appear to be in the more favorable upslope
areas near JTNP. Any storm that does manage to develop today will
produce lightning, strong gusty winds, brief heavy rain, and small
hail.

Sunday is likely shaping up to be a much more active storm day as
morning cloud cover is looking more sparse resulting in stronger
heating and lower amounts of CIN to overcome. Forecast highs on
Sunday are right around 110 degrees and CAPE will still be quite
high over much of southern Arizona. At this point, we are
anticipating storms to develop along the Rim down through
southeast Arizona Sunday afternoon with outflow boundaries pushing
into the lower deserts late in the afternoon and evening.
Lightning, strong gusty winds, blowing dust, brief heavy rain, and
small hail will be possible.

If Sunday ends up being extremely active, the atmosphere will
likely be too worked over on Monday for much activity besides the
usual high terrain storms and lower desert outflows. However, if
Sunday ends up being a little less active than we are anticipating
at the moment, Monday could end up having more coverage than we
are anticipating at the moment. The high will start to slowly
shift to the south Tuesday into next weekend. Flow aloft looks to
still remain favorable Tuesday and Wednesday, but Thursday through
next weekend it appears that the flow starts to slowly shift to
the southwest, slowly drying us out and activity going back to
favoring the high terrain.

Model temperature guidance has not changed much with the general
consensus still showing highs between 110-113 degrees over the
deserts for much of next week. There are still some concerns with
the amount of moisture and potential cloud cover which could keep
temperatures from breaching 110 degrees, but median guidance still
shows temperatures passing into excessive heat levels for the
bulk of next week. Have kept the current Excessive Heat Watch
going and will make the decision whether to upgrade or even extend
as soon as we have better confidence on the temperatures and
precip chances.

&&

.AVIATION...Updated at 1745Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Afternoon and evening thunderstorms should remain well removed
from terminals today and probabilities for outflow wind shifts
reaching well into the Phoenix metro is unlikely, but not
impossible. Most sites will see typical diurnal tendencies, but
KPHX will likely just go to light westerly or variable near dawn
Sunday. Otherwise, only Few- Sct mid/high clouds would be expected
through Sunday afternoon. Much greater thunderstorm impacts should
be planned for Sunday evening around the Phoenix area. This is
beginning to be indicated with a period of northeast winds at KPHX
Sunday evening.

Southeast California/Southwest Arizona including KIPL and KBLH:
Little to no weather impacts should be expected through Sunday
evening as any isolated thunderstorm activity likely remaining
north and west of terminal locations. With just some periodically
increasing mid/high cloud decks, winds will generally favor a
southerly direction with the typical diurnal oscillations between
SE and SW.

&&

.FIRE WEATHER...
Tuesday through Saturday:
High temperatures will be near or above 110 degrees across the
lower deserts through the period. This will mean above normal high
temperatures and Min RH values generally in the 15-20% range
(20-25% higher terrain). Max humidities will generally be 35-45%
lower elevations and 45-70% higher terrain (lower over Joshua Tree
N.P.). Storm chances early in the period will extend into the
Arizona lower deserts, but then become focused over only high
terrain areas during the latter half of the period. Apart from
thunderstorm activity, winds will follow warm season patterns.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Excessive Heat Watch from Monday morning through Thursday
     evening for AZZ532>534-536>551-553>556-559-560-562.

CA...Excessive Heat Watch from Monday morning through Thursday
     evening for CAZ567.

&&

DISCUSSION...Feldkircher/Kuhlman
AVIATION...Hodges/MO
FIRE WEATHER...Feldkircher/Kuhlman

In the hours before

Special weather statement, Aug 22, 4:45 PM MST, 4 hours 15 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
445 PM MST Sat Aug 22 2020

AZZ560-563-230030-
Southeast Gila County AZ-San Carlos AZ-
445 PM MST Sat Aug 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 530 PM MST...

At 444 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Sawmill, or 37 miles northeast of Globe, moving
southwest at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hilltop and Sawmill.

This includes US Highway 60 between mile markers 272 and 285.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3343 11041 3367 11066 3383 11037 3383 11033
      3368 11014
TIME...MOT...LOC 2344Z 050DEG 20KT 3372 11027

SDB
Special weather statement, Aug 22, 5:31 PM MST, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
531 PM MST Sat Aug 22 2020

AZZ558-560-562-563-230115-
Southeast Gila County AZ-San Carlos AZ-Globe/Miami AZ-
Pinal/Superstition Mountains AZ-
531 PM MST Sat Aug 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 615 PM MST...

At 531 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles northwest of Hilltop to near Sawmill
to 11 miles northeast of San Carlos. Movement was west at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Globe, San Carlos, Cutter, Hilltop and Sawmill.

This includes the following highways...
US Highway 60 between mile markers 255 and 297.
AZ Route 70 between mile markers 257 and 271.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3344 11032 3340 11035 3339 11044 3329 11046
      3324 11043 3318 11057 3345 11076 3368 11085
      3366 11078 3379 11068 3385 11056 3382 11044
      3358 11027 3344 11021
TIME...MOT...LOC 0031Z 092DEG 17KT 3379 11051 3359 11037 3342 11029

SDB
Special weather statement, Aug 22, 6:13 PM MST, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
613 PM MST Sat Aug 22 2020

AZZ556-558-560-562-563-230200-
Southeast Gila County AZ-Tonto Basin AZ-San Carlos AZ-Globe/Miami AZ-
Pinal/Superstition Mountains AZ-
613 PM MST Sat Aug 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR GILA AND PINAL COUNTIES UNTIL 700
PM MST...

At 612 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 19 miles north of Claypool to 11 miles north of
Cutter to near San Carlos. Movement was southwest at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Globe, San Carlos, Miami, Cutter, Central Heights-Midland City,
Claypool, Inspiration, Roosevelt Estates and San Carlos Reservoir.

This includes the following highways...
US Highway 60 between mile markers 243 and 283.
AZ Route 70 between mile markers 253 and 271.
AZ Route 77 between mile markers 162 and 170.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3338 11045 3329 11046 3320 11040 3313 11067
      3335 11088 3363 11102 3370 11095 3364 11092
      3368 11084 3366 11078 3380 11067 3376 11058
      3359 11042 3341 11034
TIME...MOT...LOC 0112Z 034DEG 15KT 3370 11075 3350 11059 3328 11042

SDB
Special weather statement, Aug 22, 7:45 PM MST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
745 PM MST Sat Aug 22 2020

AZZ547-549-555>558-230330-
Fountain Hills/East Mesa AZ-Tonto Basin AZ-Mazatzal Mountains AZ-
Apache Junction/Gold Canyon AZ-Rio Verde/Salt River AZ-
Pinal/Superstition Mountains AZ-
745 PM MST Sat Aug 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR GILA...MARICOPA AND PINAL
COUNTIES UNTIL 830 PM MST...

At 745 PM MST, Doppler radar was tracking a strong thunderstorm over
Four Peaks, or 8 miles west of Roosevelt, moving west at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Round Valley, Sugarloaf Mountain, Ballantine Trailhead, Roosevelt,
Roosevelt Dam, Lost Dutchman State Park, Goldfield, Saguaro Lake,
Canyon Lake, Goldfield Ranch, Four Peaks, Apache Lake, Salt River
Tubing Recreation Area, Superstition Mountains, Tonto Basin and
Tortilla Flat.

This includes the following highways...
AZ Route 87 between mile markers 195 and 215.
AZ Route 188 between mile markers 243 and 259.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3383 11120 3356 11108 3342 11149 3365 11167
      3384 11163
TIME...MOT...LOC 0245Z 084DEG 21KT 3369 11128

SDB
Special weather statement, Aug 22, 8:31 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
831 PM MST Sat Aug 22 2020

AZZ541-545-547-549-557-230415-
Fountain Hills/East Mesa AZ-New River Mesa AZ-Mazatzal Mountains AZ-
Cave Creek/New River AZ-Rio Verde/Salt River AZ-
831 PM MST Sat Aug 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 915 PM
MST...

At 831 PM MST, Doppler radar was tracking a strong thunderstorm near
Rio Verde, or near Sugarloaf Mountain, moving northwest at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Scottsdale, Fountain Hills, Round Valley, Sugarloaf Mountain,
Ballantine Trailhead, Sunflower, New River, Cave Creek, Carefree,
McDowell Mountain Park, Saguaro Lake, Goldfield Ranch, Desert
Mountain, Camp Creek, Rio Verde, Fort McDowell and Seven Springs.

This includes AZ Route 87 between mile markers 192 and 218.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3385 11143 3357 11149 3357 11165 3372 11195
      3385 11204 3401 11199 3394 11159
TIME...MOT...LOC 0331Z 112DEG 25KT 3373 11162

SDB

The radar

The Phoenix radar (KIWA), 47 km away, was scanning. The volume nearest the first event began at 03:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Maricopa

When
August 22, 9:00 PM MST
Where
Maricopa County, 5.72 mi NE of Tortilla Flat to 5.59 mi NE of Tortilla Flat
Cause
Heavy Rain / Burn Area
Deaths
2 direct, 0 indirect
Injuries
3 direct, 0 indirect
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
33.598, -111.324

A strong thunderstorm produced heavy rain over southern portions of the Bush Fire burn scar during the evening of the 22nd. Heavy rainfall associated with the thunderstorm led to an estimated 1-2 of rain within 20-30 minutes over the headwaters of the Alder Creek basin, resulting in a flash flood with debris coming down Alder Creek. A group of people camping at the foot of Alder Creek on the north shore of Apache Lake attempted to flee the area by boat as the flash flood approached. The flash flood with debris caused an inoperable boat carrying five adults to capsize. Three out of the five adults were rescued out of the water by another boat. The other two adults, a 41 year old female and a 52 year old male, died as a result of drowning and were recovered by Maricopa County Sheriff's Office. Collaboration between the National Weather Service, Arizona Geological Survey, and Maricopa County Flood Control District determined that this event was not a debris flow.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Maricopa2020-08-2252MaleCampingDirect
Flash Flood, Maricopa2020-08-2241FemaleCampingDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2020Every state in 2020This day in weather historyWarnings in Arizona, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 910149.